Alert archive / Hawaii / Wind Advisories in 2014

Wind Advisory 28, NWS Honolulu, HI

November 12, 2014Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Nov 12, 2014, 10:20 AM HST for Hawaii County, Hawaii. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Nov 12, 2014, 10:20 AM HST (20:20 UTC)
Expired
Nov 13, 2014, 3:28 AM HST
In force
17 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 8.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2014-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2014-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

952 
WWHW70 PHFO 122020
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1020 AM HST WED NOV 12 2014

...STRONG WINDS CONTINUE ACROSS THE BIG ISLAND SUMMITS...

.AN UPPER TROUGH IS PRODUCING STRONG WINDS OVER THE HIGHER
ELEVATIONS. 

HIZ028-130400-
/O.CAN.PHFO.HW.W.0011.000000T0000Z-141113T0400Z/
/O.NEW.PHFO.WI.Y.0028.141112T2020Z-141113T0400Z/
BIG ISLAND SUMMITS-
1020 AM HST WED NOV 12 2014

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE
HIGH WIND WARNING HAS BEEN CANCELLED. 


* WINDS...WEST 35 TO 45 MPH WITH LOCALIZED GUSTS UP TO 55 MPH FOR
  THE SUMMITS OF MAUNA KEA AND MAUNA LOA ABOVE 12000 FEET.

* TIMING...THE WINDS WILL REMAIN STRONG THROUGH MOST OF TODAY...
  THEN BEGIN TO SUBSIDE LATE THIS AFTERNOON.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING OR HIKING IN THE 
  AREA DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIKERS AND CAMPERS IN THE AREA SHOULD SEEK SHELTER IMMEDIATELY.
BE CAREFUL WHEN OPENING AND CLOSING DOORS SINCE WINDS THIS STRONG
CAN SLAM DOORS AND CAUSE INJURIES OR DAMAGE TO BUILDINGS OR
VEHICLES.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

MORRISON
2 follow-up statements
984 
WWHW70 PHFO 130154
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
354 PM HST WED NOV 12 2014

...STRONG WINDS CONTINUE ACROSS THE BIG ISLAND SUMMITS...

.AN UPPER TROUGH IS PRODUCING STRONG WINDS OVER THE HIGHER
ELEVATIONS.

HIZ028-131500-
/O.EXT.PHFO.WI.Y.0028.000000T0000Z-141113T1600Z/
BIG ISLAND SUMMITS-
354 PM HST WED NOV 12 2014

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST THURSDAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST THURSDAY. 

* WINDS...SOUTHWEST 30 TO 50 MPH WITH LOCALIZED GUSTS OVER 60 MPH
  ABOVE 12000 FEET.

* TIMING...THE WINDS WILL REMAIN STRONG THROUGH TONIGHT. 

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING OR HIKING IN THE 
  AREA DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIKERS AND CAMPERS IN THE AREA SHOULD SEEK SHELTER IMMEDIATELY.
BE CAREFUL WHEN OPENING AND CLOSING DOORS SINCE WINDS THIS STRONG
CAN SLAM DOORS AND CAUSE INJURIES OR DAMAGE TO BUILDINGS OR
VEHICLES.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$


MORRISON
776 
WWHW70 PHFO 131328
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
328 AM HST THU NOV 13 2014


HIZ028-131430-
/O.CAN.PHFO.WI.Y.0028.000000T0000Z-141113T1600Z/
BIG ISLAND SUMMITS-
328 AM HST THU NOV 13 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

INSTRUMENTS ON THE BIG ISLAND SUMMITS INDICATE WINDS SPEEDS HAVE
DROPPED BELOW THE WIND ADVISORY CRITERIA THIS MORNING. THEREFORE...
THE WIND ADVISORY HAS BEEN CANCELLED.

$$

HOUSTON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Nov 12, 10:14 AM HST, 6 minutes earlier.

Area forecast discussion, Nov 12, 10:14 AM HST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1014 AM HST WED NOV 12 2014

.SYNOPSIS...
A STALLED FRONT OVER THE KAUAI CHANNEL WILL GRADUALLY DISSIPATE
TODAY...WITH CLOUDS AND SHOWERS SLOWLY DECREASING ACROSS OAHU
AND KAUAI. LIGHT WINDS WILL ALLOW FOR SEABREEZES TO DEVELOP
THIS AFTERNOON...WITH SCATTERED SHOWERS POSSIBLE ACROSS MOST
AREAS. ANOTHER FRONT WILL IMPACT THE ISLANDS THURSDAY NIGHT
THROUGH SATURDAY... BRINGING MORE SHOWERS TO THE ISLANDS...BEFORE
TRADE WINDS AND DRIER CONDITIONS RETURN EARLY NEXT WEEK.

&&

.DISCUSSION...
ENHANCED MOISTURE IS STREAMING INTO THE SOUTHERN BIG ISLAND THIS
MORNING BRINGING INCREASED CLOUDS AND SHOWERS. THIS TREND WILL
CONTINUE INTO THURSDAY AS MOISTURE CONTINUES TO MOVE UP FROM THE SOUTH.
THIS MOISTURE WILL ALSO MOVE OVER EASTERN MAUI COUNTY LATE TONIGHT
AND THURSDAY INCREASING SHOWERS ALONG THE SOUTHERN SLOPES OF
HALEAKALA.

THE REMNANTS OF A FRONT REMAIN OVER KAUAI AND THE SURROUNDING
WATERS AND IS DENOTED BY PATCHES OF OVERCAST LOW CLOUDS AND EMBEDDED
SHOWERS. THESE CLOUDS AND SHOWERS WILL GRADUALLY FADE AWAY THIS
AFTERNOON AND TONIGHT.

LIGHT WINDS REMAIN ACROSS THE STATE WITH HIGH PRESSURES FAR TO
THE EAST AND WEST... AND A COLD FRONT LOCATED 500 MILES NORTH OF
KAUAI. THE POSITION OF THESE SYSTEMS PUT THE ISLANDS IN A WEAK
PRESSURE GRADIENT AREA...AND HENCE THE LIGHT WINDS. EXPECT
WIDESPREAD SEA BREEZES THIS AFTERNOON WITH PASSING SHOWERS OVER
THE SMALLER ISLANDS... AND CLEARING SKIES TONIGHT.

WINDS OVER THE BIG ISLANDS SUMMITS HAVE DECREASED THIS MORNING AND
THE HIGH WIND WARNING HAS BEEN DOWNGRADED TO A WIND ADVISORY.

THE FRONT NORTH OF KAUAI WILL APPROACH FROM THE NORTHWEST INCREASING
SOUTHERLY WINDS THURSDAY AND BRING INCREASED HUMIDITY OVER THE
STATE THURSDAY AND FRIDAY...ALLOWING FOR INCREASED SHOWER
ACTIVITY. THE SOUTHERLY WINDS WILL DRAW VOLCANIC HAZE OVER THE
NORTHERN BIG ISLAND...INCLUDING HILO... AND MAUI COUNTY ON THURSDAY AND
THEN ONLY THE NORTHERN BIG ISLAND ON FRIDAY. THE ACTUAL FRONT WILL
REACH KAUAI SOMETIME ON FRIDAY AND WORK DOWN THE ISLAND CHAIN
THROUGH SATURDAY. ALOFT...MODELS ARE SHOWING A SHORTWAVE TROUGH
SWINGING OVER THE SMALLER ISLANDS THURSDAY NIGHT AND FRIDAY. THE
TROUGH MAY BRING ENOUGH INSTABILITY TO INDUCE SOME HEAVIER SHOWERS
WITH A CHANCE OF THUNDERSTORMS ALONG THE FRONT. BULK SHEAR VALUES
ARE ALSO FORECAST TO BE AROUND 30 KNOTS DURING THIS TIME...SO IF
ANY STORMS ARE ABLE TO FIRE UP THEY WOULD BEAR CLOSE WATCH.

THE FRONT SHOULD CLEAR THE AREA ON SUNDAY WITH HIGH PRESSURE
BUILDING TO OUR NORTH THROUGH EARLY NEXT WEEK. MODERATE TRADES ARE
EXPECTED WITH A WINDWARD AND MOUNTAIN SHOWERS.

&&

.AVIATION...
AREAS OF MVFR CONDITIONS ARE EMBEDDED WITHIN A REMNANT FRONTAL
BAND ACROSS KAUAI...WHERE AIRMET SIERRA FOR MOUNTAIN OBSCURATION
IS POSTED. ENHANCED MOISTURE OVER THE SOUTHERN PART OF THE BIG
ISLAND HAS PROMPTED AN AIRMET SIERRA FOR MOUNTAIN OBSCURATION OVER
SE AND LEEWARD SIDES. ADDITIONALLY...AIRMET TANGO IS POSTED FOR
STRONG SURFACE WINDS OVER THE SUMMITS. SCATTERED SHOWERS AND
ISOLATED MVFR CIGS WILL ALSO BE POSSIBLE ACROSS THE OTHER ISLANDS
THIS AFTERNOON AS SEABREEZES DEVELOP WITHIN LIGHT BACKGROUND FLOW.
OTHERWISE...VFR CONDITIONS WILL PREVAIL.

&&

.MARINE...
BUOY 51101 IS SLOWLY TRENDING DOWN THIS MORNING WITH THE LATEST
OBSERVATION OF 15 SECONDS AND 11 FEET. SWELL AT THE CDIP WAIMEA
BAY BUOY CONTINUES TO RUN ABOVE GUIDANCE WITH AN 9 AM READING OF
15 SECONDS AND 12 FEET. SURF WILL GRADUALLY SUBSIDE THIS
AFTERNOON AND TONIGHT...AND IS CURRENTLY FORECAST TO DROP BELOW
WARNING LEVELS SOMETIME TONIGHT. SURF IS EXPECTED TO REMAIN ABOVE
ADVISORY LEVELS INTO THURSDAY. A HIGH SURF ADVISORY WILL ALSO
CONTINUE FOR THE NORTH FACING BEACHES OF THE BIG ISLAND.

THE SWELL IS BRINGING ELEVATED SEAS TO THE EXPOSED AREAS OF THE
COASTAL WATERS...AND AS WITH THE SURF WARNING/ADVISORY...THE
SMALL CRAFT ADVISORY /SCA/ REMAINS IN EFFECT THROUGH TODAY. WINDS
ARE FORECAST TO REMAIN BELOW 20 KNOTS ACROSS THE COASTAL WATERS
THROUGH THE END OF THE WEEK.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF WARNING UNTIL 6 PM HST THIS EVENING FOR NIIHAU-KAUAI-
WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI-MAUI WINDWARD
WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA.

HIGH SURF ADVISORY UNTIL 6 PM HST THIS EVENING FOR BIG ISLAND
NORTH AND EAST.

WIND ADVISORY UNTIL 6 PM HST THIS EVENING FOR BIG ISLAND SUMMITS.

SMALL CRAFT ADVISORY UNTIL 6 PM HST THIS EVENING FOR KAUAI
NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-
KAUAI CHANNEL-OAHU WINDWARD WATERS-KAIWI CHANNEL-MAUI COUNTY
WINDWARD WATERS-BIG ISLAND WINDWARD WATERS.

&&

MORRISON...DISCUSSION AND MARINE
EATON...AVIATION

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 11, 4:28 PM HSTHigh Wind WarningHFOHawaii18 hr

Nearby

Wind Advisories in Hawaii, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.